Sir.—A number of articles have been published recently advocating the prophylactic use of acetaminophen to modify children's response to diphtheria-pertussis-tetanus (DPT) vaccination. In general, pediatricians seem to be jumping on the bandwagon. However, I have some reservations about this. A number of contraindications to use of the vaccine have been published.1 Among these are temperature of 40.5°C, persistent crying, convulsions, and a number of other events temporally related to vaccine use. It is not certain if any of these have any predictive value at all, but if these are markers for future severe reactions, blunting them with the use of acetaminophen may be a dangerous thing to do. We might end up using the vaccine in a child who should not receive it but who had his response modified by acetaminophen in the past.
BRAUER H. Are We Sweeping DTP Contraindications Under the Rug? Am J Dis Child. 1988;142(7):698. doi:10.1001/archpedi.1988.02150070012001
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: